Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 3, NWS Elko, NV

January 19, 2023Nye County, Nevada

NWS Elko, NV issued this wind advisory at Jan 19, 2023, 2:01 PM PST for Nye County, Nevada. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2023, 2:01 PM PST (22:01 UTC)
Expired
Jan 20, 2023, 9:09 AM PST
In force
19 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS75 KLKN 192201
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
201 PM PST Thu Jan 19 2023

NVZ040-041-201315-
/O.NEW.KLKN.WI.Y.0003.230119T2201Z-230120T1800Z/
Northwestern Nye County-Northeastern Nye County-
Including the cities of Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
201 PM PST Thu Jan 19 2023

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST FRIDAY...

* WHAT...North winds 10 to 25 mph with gusts approaching 40 mph at
  times.

* WHERE...Northwestern Nye County and Northeastern Nye County.

* WHEN...Until 10 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
2 follow-up statements
318 
WWUS75 KLKN 201311
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
511 AM PST Fri Jan 20 2023

NVZ040-041-201800-
/O.CON.KLKN.WI.Y.0003.000000T0000Z-230120T1800Z/
Northwestern Nye County-Northeastern Nye County-
Including the cities of Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
511 AM PST Fri Jan 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...North winds 10 to 25 mph with gusts approaching 40 mph 
  at times.

* WHERE...Northwestern Nye County and Northeastern Nye County.

* WHEN...Until 10 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
151 
WWUS75 KLKN 201709
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
909 AM PST Fri Jan 20 2023

NVZ040-041-201815-
/O.CAN.KLKN.WI.Y.0003.000000T0000Z-230120T1800Z/
Northwestern Nye County-Northeastern Nye County-
Including the cities of Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
909 AM PST Fri Jan 20 2023

...WIND ADVISORY IS CANCELLED...

Winds have lowered below advisory thresholds, and will remain
there through the day. Therefore, the advisory has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 19, 10:09 AM PST, 3 hours 52 minutes earlier.

Area forecast discussion, Jan 19, 10:09 AM PST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1009 AM PST Thu Jan 19 2023

.SYNOPSIS...A cold frontal system is bringing snow to the silver
state today. Accumulating snow and breezy winds will cause
hazardous travel conditions. Fairer yet colder than average
weather will be present Friday and Saturday with a chance for
light snow showers returning for the Sunday time frame.

&&

.UPDATE...The Winter Weather Advisory has been allowed to expire
for HUmboldt county as the heavier, impactful snow showers are
pushing out of the county. Light showers may linger in eastern
portions of Humboldt county through this afternoon.

&&

PREV DISCUSSION... /issued 201 AM PST Thu Jan 19 2023/

SHORT TERM...Today and Friday.

A cold frontal system is passing through NV today bringing snow
across northern and central NV. This system will be capable of
producing moderate and at times heavy snowfall. Snow
accumulations in the northern NV valleys will likely be 2 to 4
inches with lesser amounts of 1 to 3 inches for central NV
valleys. Areas of favorable upslope such as Spring Creek have the
best odds to be on the higher end or even slightly surpass these
amounts. The mountains per normal will win on snow amounts with 6
to 15 inches expected. The northern NV ranges will see the highest
amounts with lesser accumulations for the central NV ranges. Gusty
winds will accompany the passage of this system with gusts mainly
in the 20s mph range, though an occasional low 30s mph gusts can
occur. While not to strong these winds will be sufficient to
cause blowing and drifting snow. The snowfall and the
drifting/blowing snow will lead to icy and hazardous road
conditions that will make travel difficult especially so for the
morning commute. This is a fairly fast system and will be almost
completely out of the area by the end of today. Even what little
shower activity remains into Friday will cease before mid morning.
This will leave the rest of Friday with fair weather. This system
will bring colder air across the silver state with the low seeing
a much larger fall than the highs. Highs in the 20s and 30s today
will fall to mainly 20s for Friday. The overnight lows will go
from mostly the teens to lows tens to negative single digits for
Friday night.

LONG TERM...Saturday through next Thursday

An embedded upper-level short wave disturbance will move quickly
through northeastern Nevada Sunday from the northwest. A few
light snow showers are expected across northern Elko county but
significant snow is not likely as probabilities of greater than 2
inches of snow in the Jarbidge area sits at 20% to 30%. A similar
disturbance could pass through northeastern Nevada again on
Tuesday but again with minimal impact as a broad northwest flow
pattern persists through the middle of next week. The strong ridge
over the northeastern Pacific and northwest flow will keep the
area quite cold through next week. High temperatures in most
valleys in central and northeastern Nevada will be in the 20s with
lows in the single digits. Winds will be light overall but
elevated winds Sunday associated with a passing cold front could
bring wind chills to 10 to 15 below zero in valleys in eastern
Nevada Sunday night.

AVIATION...Storm system is beginning its transit across Nevada
this evening will bringing snow chances to all terminals.
CIGS/VSBY will be dropping to, and varying from IFR to LIFR
conditions starting this evening for KWMC, KBAM, and KEKO. Central
Nevada terminals KELY and KTPH will see snow arrive Thursday
morning. Snow will tapper off from NW to SE during the afternoon
Thursday will FR conditions returning Thursday night. Look for
breezy north winds to develop later this evening at KELY and KTPH
with gusts to 25KT possible.

&&

.LKN Watches/Warnings/Advisories...
Winter Weather Advisory until 10 PM PST this evening Northern
Elko County...Northern Lander County and Northern Eureka
County...Ruby Mountains and East Humboldt Range...South Central
Elko County...Southwest Elko County.

Winter Weather Advisory until 10 PM PST this evening
Southeastern Elko County.

Winter Weather Advisory until midnight PST tonight Southern
Lander County and Southern Eureka County...White Pine County.

&&

99/99

Nearby

Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.